Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Midland/Odessa, TX

September 14, 2003Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2003, 7:30 AM CDT for Pecos County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2003, 7:30 AM CDT (12:30 UTC)
Expired
Sep 14, 2003, 8:15 AM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 141230
SVRMAF
TXC371-141315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 AM CDT SUN SEP 14 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 815 AM CDT

* AT 729 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER EXTREME EASTERN PECOS COUNTY...OR ABOUT 7
  MILES NORTH OF SHEFFIELD...MOVING SOUTH AT 15 MPH. PERSONS TRAVELING
  ALONG STATE HIGHWAY 349 AND I-10 NEAR SHEFFIELD SHOULD USE CAUTION.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3083 10200 3067 10200 3066 10173 3095 10191

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:31 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 14, 3:31 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CDT SUN SEP 14 2003

.SHORT TERM...
COLD FRONT PROGRESSING INTO THE LOWER TRANS PECOS...BIG BEND REGION
...AND RIO GRANDE AT 13/08Z.  SURFACE PRESSURE RISES BEHIND THE FRONT
MODEST AT BEST (LESS THAN 1 MB/HR)...SO FRONT NOT EXACTLY ROARING
SOUTHWARD.  ISOLATED CONVECTION ALONG/BEHIND FRONTAL BOUNDARY...
WHILE LOW CLOUDS FILLING IN OVER NORTHERN/EASTERN CWA.

HAVENT HAD MUCH TIME TO ASSESS LATEST MODEL DATA WITH EARLIER
SEVERE WX/FLASH FLOODING FROM ISOLATED THUNDERSTORMS/SUPERCELLS.
WHAT IS CERTAIN IS INHERITED GRIDS ARE IN GOOD SHAPE.  BASICALLY
UPPED THE POPS OVER THE SOUTHEAST ZONES FOR WAA/ELEVATED CONVECTION
THIS MORNING AND TWEAKED AFTERNOON HIGHS UP JUST A TAD.  IT APPEARS
MOSTLY CLOUDY MOST LOCATIONS WILL BE A DECENT BET...WITH SOME
BREAKS POSSIBLE LATE TODAY NORTH/NORTHEAST ZONES.  THINK ANY BREAKS
THAT DO OCCUR WILL FILL IN TONIGHT AS LOW LEVELS REMAIN RIFE WITH
MOISTURE.  ALSO TWEAKED OVERNIGHT LOWS UP A TAD TOO SINCE AIRMASS
HAS HAD A CHANCE TO MODIFY A BIT.

&&

.LONG TERM...
HAD EVEN LESS TIME TO LOOK AT EXTENDED.  GENERALLY...WELL WARM BACK
UP TO NORMAL OR ABOVE BY TUESDAY.  LATER SHIFTS WILL PROBABLY NEED TO
ADD AT LEAST ISOLATED AFTERNOON POPS TUESDAY AND WEDNESDAY OVER THE
HIGHER TERRAIN FOR SHORTWAVE TROUGHS PASSING MAINLY NORTH OF THE
AREA...BUT SHARPENING A SURFACE TROUGH/DRYLINE EACH OF THESE
AFTERNOONS.  GRIDS ALREADY HAVE NEXT FRONT ENTERING THE AREA THURSDAY
AFTERNOON WITH SLIGHT POPS ALONG SAME...WHICH LOOKS GOOD ACCORDING
TO LATEST GFS/ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 70 56 83 62 / 40 10 10 10
CNM 73 57 86 62 / 20 10 10 10
MRF 73 51 79 50 / 40 10 10 10
FST 73 59 85 63 / 40 10 10 10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

AKL
Hazardous weather outlook, Sep 14, 4:45 AM CDT, 2 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 AM CDT SUN SEP 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS WEST
TEXAS. THE MOST PERSISTENT ACTIVITY WILL BE ACROSS THE SOUTHEAST
PERMIAN BASIN AND THE LOWER TRANS PECOS REGION...OR SOUTHEAST OF A
MIDLAND TO FORT STOCKTON...TO MARFA LINE. ALTHOUGH ORGANIZED AND
WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...A
FEW STORMS MAY BECOME STRONG OR SEVERE...PRODUCING HAIL AND STRONG
WINDS...PARTICULARLY ACROSS THE SOUTHEAST PERMIAN BASIN AND THE LOWER
TRANS PECOS. LOCALLY HEAVY RAINFALL IS POSSIBLE...WITH AREAS OF HIGH
WATER IN LOW WATER CROSSING AND LOCALIZED FLASH FLOODING POSSIBLE.

NORTHEAST WINDS OF 30 TO 40 MPH THROUGH GUADALUPE PASS WILL SLOWLY
DIMINISH DURING THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

12

In the hours before

Local storm report, Sep 14, 5:48 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 AM CDT SUN SEP 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    3 E MIDKIFF               TX   FLOOD
09/14/03   UPTON                          WATER RUNNING OVER FARM
                                          TO MARKET 2401 IN
                                          SEVERAL LOCATIONS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0123 AM    14 NE RANKIN              TX   1.75 INCH HAIL
09/14/03   UPTON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0130 AM    20 N BIG LAKE             TX   FLOOD
09/14/03   REAGAN                         HIGHWAY 137 UNDER
                                          WATER. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:43 PM CDTFlash Flood WarningMAFReagan, Upton3 hr
Sep 13, 11:58 PM CDTSevere Thunderstorm WarningMAFGlasscock47 min
Sep 14, 1:22 AM CDTSevere Thunderstorm WarningMAFReagan, Upton53 min
Sep 14, 2:16 AM CDTSevere Thunderstorm WarningMAFReagan, Upton29 min
Sep 14, 7:46 AM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.